Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Austin/San Antonio, TX

January 15, 2017Kinney County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 15, 2017, 7:59 PM CST for Kinney County, Uvalde County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 15, 2017, 7:59 PM CST (01:59 UTC)
Expired
Jan 15, 2017, 8:45 PM CST
In force
46 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Kinney County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 32 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 15, 2:54 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WUUS54 KEWX 160159
SVREWX
TXC271-463-160245-
/O.NEW.KEWX.SV.W.0011.170116T0159Z-170116T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
759 PM CST SUN JAN 15 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kinney County in south central Texas...
  Uvalde County in south central Texas...

* Until 845 PM CST

* At 759 PM CST, a severe thunderstorm was located over Cline, or 17
  miles northwest of Uvalde, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Uvalde, Laguna, Knippa, Montell, Dabney, Blewett, Cline, Garner
  State Park, Reagan Wells, Concan and Uvalde Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2915 10011 2942 10017 2961 10019 2962 9960
      2917 9959
TIME...MOT...LOC 0159Z 268DEG 27KT 2932 10005 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
240 
WWUS54 KEWX 160224
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
824 PM CST SUN JAN 15 2017

TXC271-160233-
/O.CAN.KEWX.SV.W.0011.000000T0000Z-170116T0245Z/
Kinney TX-
824 PM CST SUN JAN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINNEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened over 
the eastern part of Kinney County. Therefore, the warning has been 
cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2915 10011 2931 10010 2946 9996 2961 10002
      2962 9960 2917 9959
TIME...MOT...LOC 0223Z 265DEG 33KT 2925 10001 

$$

TXC463-160245-
/O.CON.KEWX.SV.W.0011.000000T0000Z-170116T0245Z/
Uvalde TX-
824 PM CST SUN JAN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR CENTRAL UVALDE COUNTY...

At 823 PM CST, a severe thunderstorm was located near Cline, or 14
miles west of Uvalde, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Uvalde, Knippa, Dabney, Blewett, Cline, Garner State Park, Reagan
Wells, Concan and Uvalde Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2915 10011 2931 10010 2946 9996 2961 10002
      2962 9960 2917 9959
TIME...MOT...LOC 0223Z 265DEG 33KT 2925 10001 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 6:46 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 15, 6:46 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
646 PM CST Sun Jan 15 2017

.UPDATE...
The forecast has been updated to include the mention of Tornado Watch
#8, which is in effect for the Hill Country and portions of the I-35
corridor until midnight. In addition, a Severe Thunderstorm Watch
remains in effect for the Rio Grande plains and Edwards plateau until
10 PM.

&&

.AVIATION...
Concerns continue to be centered on the chance for showers and
thunderstorms this evening and overnight. We will continue to mention
a TEMPO group at DRT through 04Z as storms continue to develop near
and to the west of the terminal. After 04Z, shower and thunderstorm
activity is expected to move east of the terminal. Farther east
across the I-35 corridor, isolated showers will continue this evening
and we will mention VCSH. Early Monday morning, we still expect a
line of convection to move in from the west between 08-11Z along
I-35 and will mention TEMPO groups at our sites. Once the line passes
east of the terminals, we expect some lingering showers through mid-
morning.

&&

.PREV DISCUSSION... /ISSUED 305 PM CST Sun Jan 15 2017/

SHORT TERM (Tonight through Monday Night)...
Strong to severe convection is about to enter the western boundary of
our forecast area, northwest of Del Rio. This convection is being
generated by a strong shortwave trough, unstable Gulf air, and a
slowly northward moving warm front. High resolution mesoscale models
have been consistent in depicting a thin MCS with embedded supercell
structures. The Texas Tech and NSSL WRFs have verified best so far
with timing and linear mode, with recent HRRR runs showing a more
broken line of supercells. Overall, prior forecasts are on track and
we expect the line to sweep across the area, generally along and
north of U.S. 90. The line should weaken with time, and reach the
I-35 corridor around 05-06Z. While one or two brief tornadoes are
possible, the main severe threats will be large hail and damaging
winds. Rainfall will average 1/2 to 1 inch, although some locations
in the Edwards Plateau, Hill Country, and Metro Austin could receive
up to 2-3 inches by daybreak Monday. Showers and thunderstorms will
linger on the coastal plains Monday, but rainfall amounts should be
1/4 inch or less.

LONG TERM (Tuesday through Sunday)...
Highly amplified and progressive flow will continue across the CONUS
through the next 7-10 days. This will bring a progression of fairly
sharp shortwave troughs through a general longwave trough over the
Plains. The net result for our area will be a cold front bringing
colder conditions Wednesday and Thursday, then back to above normal
temperatures Friday through Sunday before another cold front. PoPs
will be in the forecast through Friday, although rainfall should be
light. Just beyond this forecast period is another strong front and
the potential for strong convection, then a colder, drier period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  71  51  57  49 /  80  40  30  60  50
Austin Bergstrom Intl Airport  62  71  52  58  49 /  80  40  30  60  50
New Braunfels Muni Airport     62  72  54  58  51 /  70  40  40  60  50
Burnet Muni Airport            55  69  46  55  46 /  90  10  20  50  50
Del Rio Intl Airport           50  72  51  60  50 /  60   0  -   40  30
Georgetown Muni Airport        58  69  48  56  47 /  90  30  30  50  50
Hondo Muni Airport             60  75  55  60  51 /  70  10  20  60  50
San Marcos Muni Airport        62  72  53  59  50 /  70  40  40  60  50
La Grange - Fayette Regional   66  72  57  61  53 /  70  60  50  50  50
San Antonio Intl Airport       62  74  55  60  52 /  70  20  30  60  50
Stinson Muni Airport           62  74  57  61  53 /  70  20  30  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...Allen
Public Service/Data Collection...30
Hazardous weather outlook, Jan 15, 4:58 AM CST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 AM CST SUN JAN 15 2017

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
458 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ALONG
AND WEST OF I-35. DAMAGING WIND GUSTS...ISOLATED TORNADOES...AND
LARGE HAIL WILL BE POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS THE HILL COUNTRY AND MAY CAUSE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SEVERE WEATHER AND EXCESSIVE RAINFALL
AMOUNTS.

In the hours before

Local storm report, Jan 15, 7:23 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 N LEAKEY              29.80N  99.76W
01/15/2017  E2.00 INCH       REAL               TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1700023

SBS
Local storm report, Jan 15, 7:31 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             VANDERPOOL              29.74N  99.55W
01/15/2017  E1.75 INCH       BANDERA            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER EWX1700024

SBS
Local storm report, Jan 15, 7:33 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
733 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             4 SW BRACKETTVILLE      29.28N 100.45W
01/15/2017  E1.00 INCH       KINNEY             TX   EMERGENCY MNGR

&&

EVENT NUMBER EWX1700025

SBS
Special weather statement, Jan 15, 7:33 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
733 PM CST SUN JAN 15 2017

TXZ186-188-160215-
Gillespie TX-Kerr TX-
733 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERR AND SOUTHWESTERN
GILLESPIE COUNTIES UNTIL 815 PM CST...

At 733 PM CST, Doppler radar was tracking a line of strong
thunderstorms near Kerr Wildlife Management Area, or 19 miles west
of Kerrville, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kerrville, Hunt, Ingram, Mountain Home, Kerrville State Park,
Tivydale, Kerr Wildlife Management Area, Waltonia and Harper.

A tornado watch remains in effect until midnight CST for south
central Texas.

LAT...LON 2990 9907 2991 9951 3010 9957 3029 9949
      3029 9907
TIME...MOT...LOC 0133Z 262DEG 25KT 3004 9946

BMW
Local storm report, Jan 15, 7:51 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             6 E BRACKETTVILLE       29.32N 100.31W
01/15/2017  E1.00 INCH       KINNEY             TX   EMERGENCY MNGR

            QUARTER SIZE HAIL EAST OF BRACKETTVILLE MAINLY ON THE
            SOUTH SIDE OF HIGHWAY 90

&&

EVENT NUMBER EWX1700026

SBS
Local storm report, Jan 15, 7:54 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             3 N MEDINA              29.84N  99.25W
01/15/2017  E1.00 INCH       BANDERA            TX   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL OBSERVED

&&

EVENT NUMBER EWX1700027

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 6:12 PM CSTSpecial Weather StatementEWXEdwards48 min
Jan 15, 6:21 PM CSTSpecial Weather StatementEWXKinney39 min
Jan 15, 6:24 PM CSTSevere Thunderstorm WarningEWXEdwards, Real66 min
Jan 15, 6:30 PM CSTSpecial Weather StatementEWXEdwards60 min
Jan 15, 6:42 PM CSTSevere Thunderstorm WarningEWXEdwards, Kerr, Real48 min
Jan 15, 6:43 PM CSTSpecial Weather StatementEWXKimble32 min
Jan 15, 6:48 PM CSTSpecial Weather StatementEWXKinney42 min
Jan 15, 7:00 PM CSTSevere Thunderstorm WarningEWXKinney28 min
Jan 15, 7:08 PM CSTSevere Thunderstorm WarningEWXBandera67 min
Jan 15, 7:13 PM CSTSevere Thunderstorm WarningEWXKinney47 min
Jan 15, 7:17 PM CSTSpecial Weather StatementEWXEdwards43 min
Jan 15, 7:33 PM CSTSpecial Weather StatementEWXKerr42 min
Jan 15, 7:46 PM CSTSevere Thunderstorm WarningEWXKinney29 min
Jan 15, 7:48 PM CSTTornado WarningEWXKerr27 min
Jan 15, 8:14 PM CSTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr46 min
Jan 15, 8:16 PM CSTSpecial Weather StatementEWXKerr, Real, Uvalde44 min
Jan 15, 8:19 PM CSTSpecial Weather StatementEWXKendall41 min
Jan 15, 8:36 PM CSTAreal Flood AdvisoryEWXBandera, Kerr, Real3 hr
Jan 15, 8:56 PM CSTSpecial Weather StatementEWXBandera, Gillespie, Kendall, Kerr, Medina, Uvalde49 min
Jan 15, 8:59 PM CSTSevere Thunderstorm WarningEWXKendall46 min
Jan 15, 9:11 PM CSTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
Jan 15, 9:27 PM CSTTornado WarningEWXKendall33 min
Jan 15, 9:43 PM CSTSpecial Weather StatementEWXBandera, Medina, Uvalde62 min
Jan 15, 9:44 PM CSTSevere Thunderstorm WarningEWXBlanco, Comal, Kendall46 min
Jan 15, 9:52 PM CSTAreal Flood AdvisoryEWXBandera, Kendall, Kerr3 hr
Jan 15, 10:22 PM CSTSpecial Weather StatementEWXHays38 min
Jan 15, 10:25 PM CSTSpecial Weather StatementEWXBexar50 min
Jan 15, 11:07 PM CSTSpecial Weather StatementEWXHays, Travis53 min
Jan 15, 11:16 PM CSTSpecial Weather StatementEWXBexar, Comal29 min
Jan 15, 11:21 PM CSTAreal Flood AdvisoryEWXBexar3 hr
Jan 15, 11:30 PM CSTSpecial Weather StatementEWXBexar45 min
Jan 15, 11:45 PM CSTSpecial Weather StatementEWXBexar, Comal30 min
Jan 16, 12:07 AM CSTSpecial Weather StatementEWXWilliamson38 min
Jan 16, 12:32 AM CSTAreal Flood AdvisoryEWXComal, Hays3 hr
Jan 16, 1:04 AM CSTAreal Flood AdvisoryEWXBexar, Guadalupe3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.